Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 11, 1998, 4:48 PM PDT for San Bernardino County, California. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 1998, 4:48 PM PDT (23:48 UTC)
- Expired
- Aug 11, 1998, 5:15 PM PDT
- In force
- 27 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:59 PM PDT | Thunderstorm Wind | Lucerne Vly, CA | Downburst winds demolished a hay barn, snapped in half a 30 year old tree and uprooted a 40 year old tree. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 2425 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
791 WUUS1 KSAN 112347 RRA SVRSAN CAC071-120015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 448 PM PDT TUE AUG 11 1998 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SAN BERNARDINO COUNTY * UNTIL 515 PM PDT * AT 445 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EL MIRAGE...MOVING WEST AT 15 MPH. * DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM PDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 11, 2:00 PM PDT, 2 hours 48 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE AUG 11 1998
...SYNOPSIS...
WARM AND HUMID THROUGH MIDWEEK AS SUBTROPICAL FLOW CONTINUES ACROSS
SOUTHERN CALIFORNIA. AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN THE MOUNTAINS AND DESERTS.
...DISCUSSION...
OROGRAPHIC LIFT FROM MOIST SOUTHEAST FLOW HAS GENERATED THUNDERSTORMS
IN THE MOUNTAINS THIS AFTERNOON. "RING OF FIRE" HAS SURROUNDED THE
COACHELLA VALLEY WITH STORMS OVER THE RIVERSIDE COUNTY MOUNTAINS AND
THE SBD MTNS TO THE EAST.
ETA HAS THE BEST HANDLE ON THE MOISTURE SURGE TODAY AND IS THE MODEL
OF CHOICE. THETA-E RIDGE IS FORECAST OVER THE MOUNTAINS AND DESERTS
THROUGH WEDNESDAY FOR SCATTERED AFTERNOON AND EVENING CONVECTION. THE
WILDCARD IS THE POTENTIAL OUTFLOW BOUNDARIES WHICH MAY TRIGGER
CONVECTION IN THE INLAND VALLEYS. CURRENT FORECAST HAS THIS HANDLED
WELL WITH SLIGHT CHANCE POPS MOST INLAND AREAS AND CHANCE POPS IN THE
MOUNTAINS AND DESERTS.
STRONG SE FLOW TO 20KT INDICATED ON THE 12Z NKX SOUNDING WILL KEEP
THE MARINE LAYER AT BAY TONIGHT...AND POSSIBLY INTO WEDNESDAY NIGHT.
BY 48 HOURS THE ETA MODEL AMPLIFIES AN EASTERLY WAVE...DEVELOPING A
12 UNIT VORT MAX IN SOUTHERN AZ BY 12Z THURSDAY. NGM AND AVN LESS
AGGRESSIVE WITH THIS FEATURE...BUT HAVE HANDLED MONSOONAL WEATHER
PATTERN LESS EFFECTIVELY THAN THE ETA.
850 TEMPS RISE THROUGH THE PERIOD FOR EVEN WARMER TEMPS MOST AREAS
THURSDAY EXCEPT THE IMMEDIATE COAST WHERE A WEAK MARINE INFLUENCE
WILL MODERATE TEMPS SLIGHTLY.
SAN UU 071/083 069/081 068 06000
MOEDEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:20 PM PDT | Flash Flood Warning | SGX | San Bernardino | 55 min |
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.